Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS Hastings, NE

June 15, 2017Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jun 15, 2017, 3:59 PM CDT for Rooks County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2017, 3:59 PM CDT (20:59 UTC)
Expired
Jun 15, 2017, 4:45 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:24 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3017 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:03 PM CDT, 56 minutes earlier.

Area forecast discussion, Jun 15, 3:03 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
303 PM CDT Thu Jun 15 2017

.SHORT TERM...(This evening through Friday)
Issued at 151 PM CDT Thu Jun 15 2017

Convection is rapidly firing along an old frontal boundary and
area of convergence across north central Kansas this afternoon.
While this activity is mainly limited to a few severe storms just
south of our forecast area...continue to expect additional
development over the next several hours to potentially spread into
our southern tier of Kansas counties...across Rooks...Osborne and
eventually Mitchell counties. While some model data tries to take
this just a bit further north...latest short term solutions from
the HRRR/RAP are tracking storms more eastward...so how far north
things eventually spread is somewhat questionable. Evenso...could
not justify removing chances for thunderstorms through the early
evening hours across portions of south central Nebraska...despite
this area most likely remaining dry this evening.

Expect the threat for severe weather across our Kansas counties
to end fairly rapidly during the early evening hours as this
afternoons activity continues to push further south and east.
Models have been pretty consistent with this...and did trim pops
during the evening hours and removed them for the overnight
periods as a result. With some clouds around overnight...and a
shift in the winds to a more southerly direction...expect a
fairly mild night across the area...and did increase overnight
lows a couple of degrees in spots.

Otherwise...expect thunderstorm chances to return by Friday
afternoon as good surface heating should help to erode the CAP
across the area by late afternoon...with a nice gradient in
dewpoints likely becoming the focus for some strong to severe
thunderstorms late in the day. This dry-line is a bit further east
by peak heating time than it was yesterday at this time...but
continue to think there will be at least a chance of storms across
much of the area during the late afternoon hours...with chances
focused across our southeastern third of counties by early
evening.

.LONG TERM...(Friday night through Thursday)
Issued at 151 PM CDT Thu Jun 15 2017

Expect a fairly strong cold front to race south across the local
area on Saturday...with the timing of this front key to how much
convection we see across the area Saturday. The latest run of the
NAM already has this front to the NE/KS state line by 18Z
Saturday...which could limit severe potential across the local
area late in the day. Evenso...should see some thunderstorm activity
develop across the high plains and advect across portions of the
area during the late afternoon through evening hours.

Expect a return to near normal temps behind the aforementioned
front on Sunday...which combined with steady northerly breezes...
should make for a very nice afternoon. Thereafter...dry weather
is forecast through at least Tuesday afternoon...when a small
chance of thunderstorms returns to the local area with weak
disturbances rolling off the high plains late Tuesday and again
late Wednesday. These look like pretty iffy chances for
thunderstorms at the current time. Temperature wise...with high
pressure spreading its influence across the local area by early
next week...expect above normal temps to return next Monday
through at least Thursday of next week.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1218 PM CDT Thu Jun 15 2017

VFR conditions are expected through the period with only some
passing mid/high level cloud cover along with generally light
and variable winds through the afternoon and evening hours.
Expect winds to shift and increase out of the south on Friday...as
low level moisture surges from the south. This should lead to some
CU development near the terminals late in the period...but opted
not to introduce until timing/coverage of convective activity
becomes a bit more clear.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Rossi
LONG TERM...Rossi
AVIATION...Rossi
Hazardous weather outlook, Jun 15, 2:08 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
208 PM CDT Thu Jun 15 2017

KSZ005>007-017>019-NEZ076-077-084>087-161915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Clay-Fillmore-
Franklin-Webster-Nuckolls-Thayer-
208 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of both south
central Nebraska and north central Kansas...generally along and
south of a line from Long Island Kansas to Geneva Nebraska.

.DAY ONE...This Afternoon and Tonight.

Scattered severe thunderstorms are possible this afternoon and
evening. The primary threats will be hail as large as tennis balls
and damaging winds to around 70 mph...with the greatest threat
existing across portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances continue for mainly the afternoon and
evening hours both Friday and Saturday. Strong to severe
thunderstorms are possible across portions of the outlook area
both days...with hail to the size of half dollars along with 60
mph wind gusts both possible.

Intermittent small chances for thunderstorms are possible next
Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary late this afternoon or
evening across.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ039>041-046>049-060>064-072>075-082-083-161915-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Furnas-Harlan-
208 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of south central
Nebraska generally along and northwest of a line extending from
Alma Nebraska to Geneva Nebraska.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return mainly during the afternoon and
evening hours both Friday and Saturday. Strong to severe
thunderstorms are possible across portions of the outlook area
both days...with hail to the size of half dollars along with 60
mph wind gusts both possible.

Intermittent small chances for thunderstorms are possible next
Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be necessary tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Special weather statement, Jun 15, 3:35 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT THU JUN 15 2017

KSZ005-017-018-152115-
Rooks KS-Phillips KS-Osborne KS-
335 PM CDT THU JUN 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...CENTRAL OSBORNE
AND SOUTHERN PHILLIPS COUNTIES UNTIL 415 PM CDT...

At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Logan to 6 miles southeast of
Stockton to 9 miles northeast of Natoma. Movement was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Osborne, Stockton, Logan, Kirwin, Woodston, Alton and Speed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
north central Kansas.

LAT...LON 3948 9960 3957 9960 3957 9963 3969 9963
      3967 9907 3957 9906 3957 9894 3947 9874
      3941 9849 3933 9849 3923 9896
TIME...MOT...LOC 2035Z 251DEG 27KT 3956 9956 3937 9918 3931 9893

Fay

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:35 PM CDTSpecial Weather StatementGIDOsborne40 min
Jun 15, 5:28 PM CDTSpecial Weather StatementGIDSmith17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.